Texas, 2004

Flash Flood in Texas, September 27, 2004

September 27, 2004 · NWS LUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 27, 3:19 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 3:19 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
419 AM CDT MON SEP 27 2004

.SHORT TERM...
ACTIVE PATTERN WILL CONTINUE THROUGH THE EARLY PART OF THE WORKWEEK.
CURRENT RADAR SHOWING EXTENSIVE AREA OF MODERATE TO LOCALLY HEAVY
RAIN MOVING UP FROM THE NW HILL COUNTRY THROUGH THE PERMIAN BASIN
AND INTO THE SOUTH PLAINS THIS MORNING. WILL CONTINUE MODERATE TO
LOCALLY RAIN FOR POINTS ON THE CAPROCK THROUGH THE MORNING HOURS.

VIGOROUS UPPER LEVEL TROUGH OVER NEW MEXICO WILL CONTINUE TO SLOWLY
MOVE EAST TODAY. HIGH PRECIPITABLE WATERS AND GOOD LOW LEVEL
MOISTURE ADVECTION WILL CONTINUE THE CONVEYOR BELT OF RAIN MONDAY
AND MONDAY NIGHT. ETA AND GFS 305 TO 310K ISENTROPIC ANALYSIS
CONTINUES TO KEEP A SHARP GRADIENT OVER THE WEST AND WEST CENTRAL
COUNTIES MONDAY WITH THE CUTOFF OF LOCALIZED HEAVY RAINFALL ROUGHLY
ALONG THE CAPROCK. MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT
TERM PERIOD IN KEEPING EVENT FOCUS GOING THROUGH MONDAY NIGHT AND
INTO TUESDAY MORNING.

DOPPLER ESTIMATES SHOWING A WIDESPREAD 3 TO 5 INCHES WITH ISOLATED
AMOUNTS OF 6 OR MORE INCHES OVER THE PAST COUPLE DAYS OVER THE
CURRENT FLASH FLOOD WATCH AREA. NEW RAINS NOW ADDING TO STORM TOTALS
TO THE EAST. WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH 12Z
TUESDAY AND WILL ADD LUBBOCK AND LYNN COUNTIES. HEAVY RAIN WILL ONCE
AGAIN FALL OVER SATURATED SOILS MONDAY INTO TUESDAY MORNING...LIKELY
CAUSING EXCESSIVE RUNOFF AND FLASH FLOODING CONCERNS.

TEMPERATURES WILL ONCE AGAIN STRUGGLE OUT OF THE UPPER 60S AND LOWER
70S WEST AND UPPER 70S EAST. WILL KEEP 80 TO 100 POP AND 90 TO 100
SKY COVER THROUGH THE PERIOD. ONLY MINOR CHANGES MADE TO GRIDS TO
ACCOUNT FOR ONGOING TRENDS.  WIDELSKI

.LONG TERM...
SLOW MOVING CLOSED LOW WILL BE OPENING UP AS IT MOVES ACROSS WEST
TEXAS TUESDAY. IT SHOULD STILL HAVE CONSIDERABLE DYNAMICS ASSOCIATED
WITH IT WITH RAIN LIKELY TO CONTINUE ACROSS THE WRN HALF OF THE FA
AND MAY POSSIBLY SPREAD EWD ONTO THE ROLLING PLAINS. WILL TAILOR POPS
ACCORDINGLY. MODELS CONTINUE TO PROG A RELATIVELY QUICK EXIT AND
WEAKENING OF THIS SYSTEM. MAY HAVE SOME LINGERING SHOWERS TUESDAY
NIGHT...BUT THAT LOOKS TO BE THE END OF IT. AGREE WITH PREVIOUS
FORECASTER THAT ENOUGH RESIDUAL MOISTURE MAY BE AVAILABLE FOR SOME
ISOLATED STORMS WEDNESDAY WITH AFTN HEATING...BUT CONFIDENCE NOT HIGH
ENOUGH ATTM TO ADD MENTION TO WX GRIDS ATTM.

STILL CONSIDERABLE MODEL DIVERGENCE IN HANDLING OF BOTH NRN AND SRN
STREAM ENERGY IN SPLIT FLOW SCENARIO. 00Z GFS HAS TEMPERED ITS
HANDLING OF THE COLD AIR INTRUSION WHILE ECMWF AND DGEX CONTINUE
TO BRING SIG COOL SHOT INTO THE SRN PLAINS. WILL CONTINUE TO PREFER
THE LATTER SCENARIO AND THUS THE PREVIOUS FCST OF COOL TEMPS
SATURDAY AND SUNDAY. CONTEMPLATED HIGHER POPS FOR FRIDAY NIGHT AND
SATURDAY BUT WILL HOLD OFF ATTM PENDING BETTER CONSENSUS OF HANDLING
OF UPPER ENERGY...MOISTURE AND FRONTAL POSITIONING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       65  56  67  52 /  90  80  60  30
TULIA        70  58  70  54 /  80  70  50  30
PLAINVIEW    71  59  71  55 /  80  70  50  30
LEVELLAND    66  58  70  55 / 100  80  60  30
LUBBOCK      70  59  73  56 /  90  70  50  30
BROWNFIELD   66  59  72  56 / 100  80  50  30
CHILDRESS    77  61  78  57 /  30  30  30  20
SPUR         74  61  77  58 /  70  50  40  20
ASPERMONT    76  61  77  58 /  50  40  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TONIGHT GENERALLY WEST OF A DIMMITT TO TAHOKA
LINE TXZ021-022-027-028-033<035-039<041.

&&

17/07
Hazardous weather outlook, Sep 27, 5:00 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON SEP 27 2004

TXZ021-022-027-028-033>035-039>041-281100-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-TERRY-YOAKUM-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING AND VIGOROUS UPPER LEVEL DISTURBANCE WILL CONTINUE TO
PRODUCE BANDS OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MUCH OF
THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE TODAY AND
TONIGHT. SUBSTANTIAL MOISTURE ADVECTION AND LIFT WILL PRODUCE
LOCALIZED HEAVY RAIN...FURTHER AGGRAVATING ALREADY SATURATED SOILS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED AMOUNTS
OF 3 TO 4 INCHES ARE LIKELY THROUGH MONDAY NIGHT. FOR THIS
REASON...THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 7 AM TUESDAY
MORNING. DUE TO THE EXTENT OF THE PROJECTED HEAVY RAINFALL...LUBBOCK
AND LYNN COUNTIES HAVE BEEN ADDED TO THE WATCH.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL HEAVY RAINFALL IS POSSIBLE TUESDAY. IF THIS BECOMES MORE
LIKELY...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED THROUGH
TUESDAY.

TXZ023>026-029>032-036>038-042>044-281100-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-MOTLEY-STONEWALL-SWISHER-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS SHOWERS AND THUNDERSTORMS
MAY MOVE NORTH INTO THE AREA FROM THE BIG COUNTRY AND EASTERN
PERMIAN BASIN. AREAS ON THE CAPROCK ESCARPMENT HAVE THE GREATEST
THREAT FOR HEAVY RAIN TODAY AND TONIGHT. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 108 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yoakum

When
September 27, 7:44 AM CST to 8:30 AM CST
Where
Yoakum County, 8 mi E of Plains
Reported by
LAW ENFORCEMENT
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Flooding resulted in the closure of intersection Highway 214 and Farm-to-Market Road 1939.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421906.